South Carolina, 2012

Damaging Winds in South Carolina, July 30, 2012

July 30, 2012 · NWS CHS · 10 events in 5 counties and zones

Short wave moving in from NW, surface wave inland and plentiful mesoscale boundaries yet again. Storms developed into clusters and pushed off to the east and southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Short wave moving in from NW, surface wave inland and plentiful mesoscale boundaries yet again. Storms developed into clusters and pushed off to the east and southeast. DCAPES not as high as recent days, but still supportive of strong wet microbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 30, 3:12 PM EST, 14 minutes earlier.

Area forecast discussion, Jul 30, 3:12 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
412 PM EDT MON JUL 30 2012

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL THROUGH THE WEEK WHILE A
TROUGH OF LOW PRESSURE LINGERS INLAND. AN UPPER LEVEL TROUGH WITH
EMBEDDED DISTURBANCES WILL LINGER OVER THE REGION THROUGH
THURSDAY...AND WILL WEAKEN THROUGH THE UPCOMING WEEKEND.

&&

.NEAR TERM /UNTIL MIDNIGHT/...
A LATER AND LESS UNSTABLE START TO THE CONVECTION TODAY DUE TO
THE MORNING CLOUDINESS HOLDING DOWN TEMPS. SURFACE HEATING ONLY
BEGAN IN EARNEST EARLY TO MID AFTERNOON OVER PORTIONS OF SOUTHERN
SC ALTHOUGH MUCH OF SOUTHEAST GA SAW PARTIAL CLEARING AND EVENTUAL
DIABATIC HEATING BY LATE MORNING. ALSO...INLAND DEWPOINTS MIXED
DOWN INTO THE UPPER 60S TO AROUND 70 WHICH IS LIMITING SURFACE
BASED INSTABILITY. FARTHER SOUTHEAST...TEMPS HAVE WARMED INTO THE
UPPER 80S...NOT AS WARM AS INLAND...BUT SFC DEWPOINTS IN THE LOWER
TO MIDDLE 70S MORE THAN OFFSETTING THE LOWER TEMPS AND PRODUCING
MORE SUBSTANTIAL SURFACE- BASED INSTABILITY. LATEST MESOANALYSIS
SHOWING DOWNDRAFT CAPES AROUND 1000 J/KG. THE UPSTREAM SHORTWAVE
WE HAVE BEEN WATCHING SINCE THIS MORNING HAS MADE SOME
SOUTHEASTWARD PROGRESS ALTHOUGH IS GETTING A BIT SHEARED OUT AS IT
HITS THE BOTTOM OF THE UPPER TROUGH. THIS FEATURE WILL LIKELY
RESULT IN ADDITIONAL TSTM DEVELOPMENT ACROSS INTERIOR SC/GA THIS
AFTERNOON WHICH WILL MIGRATE SOUTHEASTWARD THROUGH 6 PM.

ANOTHER RESULT OF THE LOWER TEMPS TODAY AND THE COMPLEX MESO LOW
THAT WAS SITTING ALONG THE COAST THIS MORNING IS THAT THE
SEABREEZE IS NOT NEARLY AS PRONOUNCED AS YESTERDAY. NOW THAT THE
SURFACE TROUGH HAS SHIFTED BACK INLAND AND LARGE SCALE
SOUTHEAST FLOW HAS DEVELOPED...THE SEABREEZE HAS BEGUN TO TAKE
SHAPE. ALTHOUGH CONVECTIVE DEBRIS CIRRUS IS SOMEWHAT OBSCURING OUR
VIEW ON VISIBLE SATELLITE...THERE ARE HINTS ON RADAR REFLECTIVITY
THAT THE BOUNDARY IS BEGINNING TO FORM ACROSS COASTAL COUNTIES.

NOW THAT SOME CONVECTION HAS DEVELOPED AND THROWN OUTFLOW BOUNDARIES
HITHER...THITHER...AND YON...COVERAGE OF SHOWERS AND STORMS SHOULD
INCREASE DRASTICALLY IN THE NEXT COUPLE HOURS. WE ARE CARRYING
LIKELY POPS MOST AREAS THROUGH EARLY THIS EVENING WITH VALUES
TAPERING OFF FROM WEST TO EAST LATE EVENING. SEVERE TSTM POTENTIAL
STILL SEEMS TO EXIST GIVEN 1000-1100 J/KG DCAPES...AMPLE SBCAPE
AND THE APPROACHING VORT MAX. WILL MAINTAIN MENTION IN THE
HAZARDOUS WEATHER OUTLOOK.

&&

.SHORT TERM /12 AM TUESDAY MORNING THROUGH THURSDAY/...
TUESDAY AND TUESDAY NIGHT...A POTENT 500 MB SHORTWAVE CURRENTLY
POSITIONED NEAR THE UPPER MIDWEST IS POISED TO TRANSLATE
SOUTHEASTWARD TOWARD THE AREA SETTING THE TABLE FOR A BUSY
AFTERNOON/EVENING PERIOD. THE UPPER LEVEL VORT MAX IS EXPECTED TO
APPROACH THE REGION BY THE EARLY AFTERNOON AND WILL BRING WITH IT A
BELT OF 30-35 KT MID LEVEL FLOW PRIMARILY ACROSS SOUTHEAST GEORGIA.
IN FACT...THE 12Z NAM SHOWS AN ANOMALOUSLY HIGH LOW LEVEL JET
PUNCHING IN FROM THE WEST WITH 30-35 KTS OF 850 MB FLOW. GIVEN THAT
THE CONVECTION IS EXPECTED TO BE ONGOING UPSTREAM OF THE REGION BY
TUESDAY MORNING...IT SHOULD BE MOVING INTO THE AREA DURING THE
TIME OF PEAK HEATING AND WILL BE ABLE TO MAINTAIN THE ONGOING
THUNDERSTORMS AND PROVIDE A SOURCE FOR INTENSIFICATION. GIVEN THE
CURRENT TIMING/TRACK OF THE SHORTWAVE...AND EXPECTED SURFACE
DESTABILIZATION IT APPEARS THE BEST CHANCE FOR STRONG TO SEVERE
STORMS WILL BE ACROSS SOUTHEAST GEORGIA AND LOCATIONS ALONG THE
SAVANNAH RIVER IN SOUTHERN SOUTH CAROLINA. THE PRIMARY THREATS WILL
COME FROM DAMAGING WIND GUSTS...ESPECIALLY GIVEN THE EXPECTED
ORGANIZATION...AS WELL AS AN ISOLATED RISK OF LOCALLY EXCESSIVE
RAINFALL DUE TO PWATS IN EXCESS OF 2 INCHES. POPS HAVE BEEN RAISED
TO LIKELY DURING THE AFTERNOON/EVENING FOR ALL OF SOUTHEAST GEORGIA.
CONVECTION COULD PERSIST THROUGH MUCH OF THE OVERNIGHT AS THE DEEP
MOISTURE LINGERS ALONG THE COAST AND THE ADJACENT COASTAL WATERS.
LIKELY POPS EXPAND OUTWARD TO THE WATERS AND ALONG THE SOUTH
CAROLINA COAST THROUGH MUCH OF THE OVERNIGHT TO ACCOUNT FOR THIS
POTENTIAL. TUESDAY HIGHS WILL LIKELY REACH THE LOW 90S AHEAD OF
INCREASING CLOUD COVER FROM THE APPROACHING CONVECTION WITH LOWS IN
THE LOW TO MID 70S OVERNIGHT.

WEDNESDAY THROUGH THURSDAY...THE COVERAGE AND INTENSITY OF
AFTERNOON/EVENING CONVECTION APPEARS TO WANE. EMBEDDED SHORTWAVE
ENERGY IS CONSIDERABLY LESS THAN ON TUESDAY AND DEEP MOISTURE IS ON
THE DECREASE. ALOFT...THE PERSISTENT TROF BEGINS TO WEAKEN AND WILL
BECOME MORE ILL DEFINED. NO SIGNIFICANT CHANGES WERE MADE TO THE
GOING FORECAST WHICH CONTINUES TO FEATURE CHANCE POPS AND TEMPS
RUNNING A DEGREE OR TWO ABOVE CLIMO.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE UPPER TROUGH ACROSS THE EASTERN STATES WILL CONTINUE TO WEAKEN
AS THE UPPER RIDGE BUILDS EASTWARD TOWARD THE REGION. THE FORECAST
AREA WILL BECOME POSITIONED BETWEEN THE SURFACE HIGH PRESSURE TO THE
WEST AND THE ATLANTIC HIGH PRESSURE BY THE WEEKEND. DURING THIS
TRANSITION...THE PATTERN WILL BE MUCH LESS EFFECTIVE AT GENERATING
PRECIPITATION. THEREFORE...HAVE POPS GENERALLY CAPPED AT 20 PERCENT
FOR EACH AFTERNOON WHILE DRY CONDITIONS WILL LIKELY PERSIST DURING
THE OVERNIGHT PERIODS. TEMPERATURES WILL REFLECT NORMAL SUMMERTIME
HIGHS AND LOWS WITH HIGHS IN THE LOW TO MID 90S AND LOWS GENERALLY
IN THE MID 70S.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
PRIMARILY VFR AT BOTH TERMINALS WITH THE EXCEPTION OF EARLY MVFR
CIGS AND THUNDERSTORMS. THUNDERSTORM INITIATION TIMING IS SIMILAR TO
YESTERDAY...BUT MODELS ARE SHOWING THE THUNDERSTORM ACTIVITY
DIMINISHING RATHER QUICKLY...AROUND 00Z. LOW LEVEL MOISTURE HAS
STUCK AROUND LONGER THAN EXPECTED...BUT SATELLITE HAS SHOWN A DRYING
TREND TO THE WEST AND THAT SHOULD CONTINUE IN THE AFTERNOON AS
TEMPERATURES RISE.

EXTENDED AVIATION OUTLOOK...PRIMARILY VFR EXCEPT FOR SHORT-LIVED
RESTRICTIONS POSSIBLE IN MAINLY AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS.

&&

.MARINE...
THE OVERALL PATTERN WILL CONTINUE WITH A SUBTROPICAL HIGH PRESSURE
OFF TO THE EAST AND A TROF LOW PRESSURE INLAND. THE TROF WILL
MEANDER ABOUT INLAND AREAS OVER THE NEXT FEW DAYS FOLLOWED BY A
CORRESPONDING TIGHTENING AND RELAXING OF THE PRESSURE GRADIENT
OVER THE WATERS. AS SUCH...WINDS ARE EXPECTED TO TOP OUT IN THE
15-20 KNOT RANGE DURING NOCTURNAL SURGES AND PERIODS OF A TIGHTER
PRESSURE GRADIENT. SEAS WILL ALSO INCREASE IN CONJUNCTION WITH
INCREASING WINDS...BUT EXPECT CONDITIONS TO GENERALLY REMAIN BELOW
SMALL CRAFT ADVISORY CRITERIA THROUGH THE FORECAST PERIOD.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

NEAR TERM...JRL
SHORT TERM...BSH
LONG TERM...JHP
AVIATION...BDC/BSH
MARINE...BSH
Hazardous weather outlook, Jul 30, 10:05 AM EST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1105 AM EDT MON JUL 30 2012

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-311515-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
1105 AM EDT MON JUL 30 2012

...ISOLATED SEVERE THUNDERSTORMS AND LOCALIZED FLOODING POSSIBLE
THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...SCATTERED TO NUMEROUS THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS SOUTHEAST GEORGIA AND SOUTHERN SOUTH
CAROLINA TODAY AND CONTINUE INTO THE EARLY EVENING HOURS. A FEW OF
THE STORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING
WIND GUSTS AND DEADLY CLOUD TO GROUND LIGHTNING. ALSO...TORRENTIAL
RAINFALL COULD BE A CONCERN WITH ANY SHOWERS AND STORMS THAT
DEVELOP AND SOME LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE NATIONAL
WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

In the hours before

Special weather statement, Jul 30, 1:48 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
248 PM EDT MON JUL 30 2012

GAZ116-117-119-138-139-301915-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-INLAND BRYAN-INLAND
LIBERTY-
248 PM EDT MON JUL 30 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...BRYAN AND
CHATHAM COUNTIES THROUGH 315 PM EDT...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR SUNBURY...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BELFAST...HALFMOON LANDING...KELLER...RETREAT...ST. CATHERINES ISLAND
AND SUNBURY...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3169 8144 3187 8130 3184 8102 3183 8103
      3181 8103 3176 8107 3172 8113 3163 8112
      3162 8113
TIME...MOT...LOC 1849Z 277DEG 11KT 3174 8125
Special weather statement, Jul 30, 2:08 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
308 PM EDT MON JUL 30 2012

GAZ087-088-SCZ040-042-043-302000-
ALLENDALE-HAMPTON-INLAND COLLETON-JENKINS-SCREVEN-
308 PM EDT MON JUL 30 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...JENKINS...
ALLENDALE...HAMPTON AND COLLETON COUNTIES THROUGH 400 PM EDT...

AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM BELLS CROSSROADS
TO 6 MILES NORTHEAST OF PERKINS...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BURTONS FERRY LANDING...EMMALANE...HILLTONIA...MILLEN...MILLHAVEN...
PERKINS...SYLVANIA...WOODCLIFF...ALLENDALE...ALMEDA INTERSECTION...
APPLETON...ASHTON...BARTON...BRUNSON...CROCKETVILLE...CUMMINGS...
EARLY BRANCH...ESTILL...FAIRFAX...GIFFORD...HAMPTON...ISLANDTON...
LAKE WARREN STATE PARK...LENA...LURAY...MILEY...RUFFIN...SEIGLING...
SYCAMORE AND VARNVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3293 8204 3293 8196 3296 8184 3292 8176
      3303 8157 3307 8157 3307 8155 3300 8077
      3271 8073 3272 8098 3275 8102 3272 8105
      3273 8207
TIME...MOT...LOC 1909Z 334DEG 13KT 3292 8083 3295 8186
Special weather statement, Jul 30, 2:22 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
322 PM EDT MON JUL 30 2012

GAZ138>141-301945-
COASTAL LIBERTY-COASTAL MCINTOSH-INLAND LIBERTY-INLAND MCINTOSH-
322 PM EDT MON JUL 30 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY AND MCINTOSH
COUNTIES THROUGH 345 PM EDT...

AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR HARRIS NECK...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BLACKBEARD ISLAND...CARNIGAN...CRESCENT...HARRIS NECK...MERIDIAN...
PINE HARBOR...SAPELO ISLAND...SHELLMAN BLUFF...VALONA AND WOLF
ISLAND...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3132 8139 3161 8142 3167 8128 3159 8115
      3157 8115 3155 8117 3152 8117 3147 8119
      3140 8125 3137 8125 3137 8126 3134 8127
      3130 8132
TIME...MOT...LOC 1922Z 322DEG 7KT 3163 8127
Special weather statement, Jul 30, 2:50 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
350 PM EDT MON JUL 30 2012

GAZ139>141-302015-
COASTAL LIBERTY-COASTAL MCINTOSH-INLAND MCINTOSH-
350 PM EDT MON JUL 30 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY AND MCINTOSH
COUNTIES THROUGH 415 PM EDT...

AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR BLACKBEARD ISLAND...MOVING SOUTHEAST AT 10
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BLACKBEARD ISLAND...HARRIS NECK...SAPELO ISLAND...SHELLMAN BLUFF...
VALONA AND WOLF ISLAND...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3158 8138 3169 8120 3161 8113 3155 8117
      3152 8117 3147 8119 3140 8125 3137 8125
      3137 8127 3133 8127 3131 8130
TIME...MOT...LOC 1950Z 325DEG 9KT 3156 8123
Special weather statement, Jul 30, 3:09 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
409 PM EDT MON JUL 30 2012

GAZ139-141-302045-
COASTAL LIBERTY-COASTAL MCINTOSH-
409 PM EDT MON JUL 30 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY AND MCINTOSH
COUNTIES THROUGH 445 PM EDT...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR BLACKBEARD ISLAND...MOVING SOUTHEAST AT 15
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BLACKBEARD ISLAND...SAPELO ISLAND...VALONA AND WOLF ISLAND...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3148 8135 3159 8116 3158 8115 3155 8117
      3152 8117 3140 8125 3137 8125 3137 8127
      3134 8127 3131 8125 3130 8126 3129 8129
TIME...MOT...LOC 2010Z 318DEG 12KT 3149 8119
Special weather statement, Jul 30, 3:24 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
424 PM EDT MON JUL 30 2012

GAZ087-088-099>101-302115-
BULLOCH-CANDLER-EFFINGHAM-JENKINS-SCREVEN-
424 PM EDT MON JUL 30 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...JENKINS...
BULLOCH...CANDLER AND EFFINGHAM COUNTIES THROUGH 515 PM EDT...

AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST
OF THRIFT TO CAMERON...MOVING SOUTH AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BUTTS...DOVER...EMMALANE...GEORGIA SOUTHERN...HOPEULIKIT...
LEEFIELD...MIDDLEGROUND...PORTAL...ROCKY FORD...SCARBORO...STATESBORO
AND WESTSIDE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3253 8215 3256 8209 3255 8203 3260 8201
      3262 8202 3266 8209 3281 8215 3268 8172
      3233 8134 3245 8219 3247 8219
TIME...MOT...LOC 2024Z 345DEG 15KT 3275 8215 3258 8165

The radar

The Charleston,SC radar (KCLX), 16 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hampton

When
July 30, 3:26 PM EST to 3:28 PM EST
Where
Hampton County, 1.81 mi SE of Early Branch
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.730, -80.900

SC Highway Patrol reported a tree down and in the roadway on Davidson Tower Road near the intersection with Yemassee Highway.

Thunderstorm Wind, Hampton

When
July 30, 3:29 PM EST to 3:31 PM EST
Where
Hampton County, 2.43 mi ENE of Mc Phersonville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.690, -80.880

SC Highway Patrol reported a tree down and blocking the roadway at mile marker 37 on I-95.

Thunderstorm Wind, Hampton

When
July 30, 3:29 PM EST to 3:31 PM EST
Where
Hampton County, 2.22 mi SE of Early Branch
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.730, -80.890

Public reported several trees and power lines down on Ridgecut Road near Yemassee.

Thunderstorm Wind, Jasper

When
July 30, 3:58 PM EST to 4:00 PM EST
Where
Jasper County, 0.9 mi NW of Grahamville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.480, -80.980

Law Enforcement reported a power line down near the intersection of Highway 278 and Highway 17.

Thunderstorm Wind, Berkeley

When
July 30, 4:35 PM EST to 4:37 PM EST
Where
Berkeley County, 2.15 mi SSE of Cross
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.290, -80.160

SC Highway Patrol reported a tree in the roadway near the intersection of Boat Landing Way and Ranger Drive.

Thunderstorm Wind, Dorchester

When
July 30, 4:35 PM EST to 4:37 PM EST
Where
Dorchester County, 2.41 mi ENE of Rosinville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.260, -80.480

SC Highway Patrol reported a tree on I-26 at mile marker 175.

Thunderstorm Wind, Dorchester

When
July 30, 4:52 PM EST to 4:54 PM EST
Where
Dorchester County, 1.38 mi S of Byrd
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.150, -80.520

One tree down near the intersection of Gum Branch Road and Mount Moriah Road.

Thunderstorm Wind, Dorchester

When
July 30, 5:15 PM EST to 5:17 PM EST
Where
Dorchester County, 0.9 mi SW of Givhans
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.010, -80.340

SC Highway Patrol reported a tree in the roadway on Highway 61 near Highway 27.

Thunderstorm Wind, Dorchester

When
July 30, 5:27 PM EST to 5:29 PM EST
Where
Dorchester County, 2.42 mi WSW of Ridgeville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.090, -80.360

SC Highway Patrol reports a tree down and in the roadway on Haven Road near Horseford Road.

Thunderstorm Wind, Charleston

When
July 30, 6:19 PM EST to 6:21 PM EST
Where
Charleston County, 2.99 mi WNW of Edisto Is
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
32.580, -80.330

One tree was reported down near the intersection of State Highway 174 and Cedar Hall Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 402332, 402333, 402334, 402335, 402337, 402339, 402341, 402343, 402345, 402346.